Skip to main content

Question: A 70-year-old male is brought to the emergency department with subacute shortness of breath and fatigue. Upon searching her father’s home, his daughter reports she found his medication—a nearly-empty bottle of metoprolol, 100 mg bid. She believes her father has coronary artery disease. On examination, the patient is confused. His blood pressure is 6949 mmHg and he has a heart rate of 48 bpm. An ECG reveals the findings seen here. After initiating oxygen and atropine, which of the following is the best treatment for this patient’s presentation?

A) Dual anti-platelet therapy

B) Inamrinone

C) Glucagon

D) Epinephrine

See the full quiz on the Figure 1 app.

Answer: This patient’s presentation is suggestive of subacute beta blocker toxicity. Patients with chronic or acute overuse most often present with hypotension and bradycardia. After initial management, glucagon is the recommend first-line therapy for patients with beta blocker toxicity. Additional medications like calcium salts, catecholamines, and high-dose insulin (with glucose) may be given if the patient is severely symptomatic or refractory to glucagon. The most important step occurs after resuscitation — removing the offending agent and reestablishing a safe dose.


To connect with healthcare professionals around the world who are viewing, discussing, and sharing medical cases, join Figure 1.